Alert archive / North Carolina / Wind Chill Advisories in 2017
Wind Chill Advisory 1, NWS Raleigh, NC
NWS Raleigh, NC issued this wind chill advisory at Jan 8, 2017, 4:02 AM EST for 14 counties in North Carolina. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2017, 4:02 AM EST (09:02 UTC)
- Expired
- Jan 8, 2017, 9:52 AM EST
- In force
- 6 hr
- Issued by
- NWS Raleigh, NC
Counties Alamance County, NC, Chatham County, NC, Davidson County, NC, Durham County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Vance County, NC, Wake County, NC, Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 73 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1876 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- -146 m²/s²
- 0-3 km storm-relative helicity
- -53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
552 WWUS42 KRAH 080902 WSWRAH URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RALEIGH NC 402 AM EST SUN JAN 8 2017 ...DANGEROUSLY COLD WIND CHILL READINGS THROUGH NOON TODAY ACROSS THE PIEDMONT... ...LINGERING ICE AND SNOW WILL BE A REMAINING HAZARD CREATING DANGEROUS TRAVEL AND WALKING CONDITIONS THROUGH TUESDAY... .AN ARCTIC AIRMASS WILL BUILD INTO THE AREA THROUGH MONDAY... THEN LINGER INTO TUESDAY MORNING. WIND CHILL READINGS WILL BE AROUND ZERO THROUGH NOON TODAY. ACTUAL TEMPERATURES WILL REMAIN WELL BELOW FREEZING THROUGH TUESDAY MORNING. SNOW AND ICE COVERED ROADS WILL REMAIN A HAZARD THROUGH MID-WEEK. NCZ007>010-021>026-038>041-082200- /O.NEW.KRAH.WC.Y.0001.170108T0902Z-170108T1700Z/ /O.CON.KRAH.WW.Y.0002.000000T0000Z-170110T1700Z/ PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE- DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE- INCLUDING THE CITIES OF...BUSHY FORK...CONCORD...ROXBORO...SURL... OXFORD...BUTNER...CREEDMOOR...DABNEY...HENDERSON...NORLINA... WISE...AFTON...WARRENTON...LAKE GASTON...PFAFFTOWN... STANLEYVILLE...WINSTON-SALEM...GREENSBORO...LAKE TOWNSEND... HIGH POINT...BURLINGTON...GRAHAM...CHAPEL HILL...CARRBORO... BETHESDA...DURHAM...RESEARCH TRIANGLE...PILOT...INGLESIDE... LOUISBURG...FRANKLINTON...LEXINGTON...THOMASVILLE...ASHEBORO... ULAH...ARCHDALE...TRINITY...HASTY...SILER CITY...BYNUM... MONCURE...PITTSBORO...RALEIGH...CARY 402 AM EST SUN JAN 8 2017 ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON EST TODAY... ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON EST TUESDAY... * LOCATIONS...THE PIEDMONT OF NORTH CAROLINA INCLUDING THE TRIAD AND TRIANGLE AREAS. * TIMING...THROUGH NOON FOR WIND CHILL READINGS. * IMPACTS...BITTER WIND CHILLS MAY PRODUCE FROSTBITE WITH PROLONGED EXPOSURE TO THE COLD. SNOW AND ICE COVERED ROADS... HAZARDOUS SLICK ROADS AND WALKWAYS. * WINDS...NORTHWEST AT 10 TO 15 MPH. * TEMPERATURES... WILL REMAIN WELL BELOW FREEZING THROUGH NOON TUESDAY... AND WILL APPROACH RECORD LOWS TONIGHT. * WIND CHILL...5 BELOW ZERO TO 5 ABOVE ZERO THROUGH NOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND BRISK WINDS WILL COMBINE TO GENERATE DANGEROUSLY LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND GLOVES. UNNECESSARY TRAVEL IS DISCOURAGED. IF YOU MUST DRIVE...SLOW DOWN...LEAVE PLENTY OF FOLLOWING DISTANCE...AND EXERCISE EXTREME CAUTION. WHEN WALKING... BE EXTRA CAREFUL AS BLACK ICE MAY BE HARD TO DETECT. && $$ NCZ011-027-028-042-043-073>078-083>086-088-089-082200- /O.CON.KRAH.WW.Y.0002.000000T0000Z-170110T1700Z/ HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE- LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF...ROANOKE RAPIDS...NASHVILLE...AVENTON... RED OAK...SHARPSBURG...SPRING HOPE...ROCKY MOUNT...SMITHFIELD... CLAYTON...FLOWERS...SELMA...BENSON...COATS CROSSROADS... NEW HOPE...WILSON...ALBEMARLE...PLYLER...TROY...BISCOE... MOUNT GILEAD...PEKIN...BADIN LAKE...ELDORADO...SOUTHERN PINES... PINEHURST...ABERDEEN...EAGLE SPRINGS...SEVEN LAKES...CUMNOCK... GUM SPRINGS...SANFORD...TRAMWAY...DUNN...ANDERSON CREEK... TIMBERLAKE...DUNCAN...ERWIN...ANGIER...LILLINGTON...GOLDSBORO... WADESBORO...POLKTON...ROCKINGHAM...HAMLET...EAST ROCKINGHAM... LAUREL HILL...LAURINBURG...ANTIOCH...ASHLEY HEIGHTS...RAEFORD... ROCKFISH...SILVER CITY...FAYETTEVILLE...FORT BRAGG...CLINTON 402 AM EST SUN JAN 8 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON EST TUESDAY... * LOCATIONS AND TIMING...TRAVEL WILL REMAIN HAZARDOUS ACROSS THE REGION... ESPECIALLY ON RURAL AND UNTREATED ROADS... AND IN NEIGHBORHOODS THROUGHOUT THE REGION TODAY THROUGH MONDAY NIGHT. * TEMPERATURES... FREEZING TEMPERATURES WILL CONTINUE THROUGH MONDAY... WITH LOWS TONIGHT AROUND 10 TO 15. * IMPACT...PATCHY ICE AND BLACK ICE WILL POSE A HAZARD FOR THOSE DRIVING OR WALKING IN AREA NEIGHBORHOODS AND EVEN ON SOME RURAL ROADS INTO TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... UNNECESSARY TRAVEL IS DISCOURAGED...ESPECIALLY DURING THE OVERNIGHT AND EARLY MORNING HOURS. SLOW DOWN...LEAVE PLENTY OF FOLLOWING DISTANCE...AND EXERCISE EXTREME CAUTION IF YOU DO DRIVE. THOSE WALKING SHOULD BE EXTRA CAREFUL AS BLACK ICE MAY BE TOO HARD TO DETECT. && $$ PWB
1 follow-up statement
086 WWUS42 KRAH 081452 AAA WSWRAH URGENT - WINTER WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 952 AM EST SUN JAN 8 2017 ...DANGEROUS TRAVEL CONDITIONS EARLY THIS WEEK... .AN ARCTIC AIRMASS IN PLACE OVER THE REGION WILL RESULT IN SUB- FREEZING TEMPERATURES THROUGH TUESDAY MORNING. ACCUMULATIONS OF SNOW AND SLEET ON AREA ROADS WILL BE SLOW TO MELT...RESULTING IN A PROLONGED PERIOD OF HAZARDOUS TRAVEL CONDITIONS...PARTICULARLY ALONG AND NORTH OF THE INTERSTATE 85 CORRIDOR. NCZ007>010-021>026-038>041-091030- /O.CAN.KRAH.WC.Y.0001.000000T0000Z-170108T1700Z/ /O.CON.KRAH.WW.Y.0002.000000T0000Z-170110T1700Z/ PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE- DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE- INCLUDING THE CITIES OF...BUSHY FORK...CONCORD...ROXBORO...SURL... OXFORD...BUTNER...CREEDMOOR...DABNEY...HENDERSON...NORLINA... WISE...AFTON...WARRENTON...LAKE GASTON...PFAFFTOWN... STANLEYVILLE...WINSTON-SALEM...GREENSBORO...LAKE TOWNSEND... HIGH POINT...BURLINGTON...GRAHAM...CHAPEL HILL...CARRBORO... BETHESDA...DURHAM...RESEARCH TRIANGLE...PILOT...INGLESIDE... LOUISBURG...FRANKLINTON...LEXINGTON...THOMASVILLE...ASHEBORO... ULAH...ARCHDALE...TRINITY...HASTY...SILER CITY...BYNUM... MONCURE...PITTSBORO...RALEIGH...CARY 952 AM EST SUN JAN 8 2017 ...THE WIND CHILL ADVISORY HAS BEEN CANCELLED... ...A WINTER WEATHER ADVISORY FOR HAZARDOUS TRAVEL CONDITIONS REMAINS IN EFFECT UNTIL NOON EST TUESDAY... * LOCATION AND TIMING...TRAVEL WILL REMAIN DANGEROUS IN CENTRAL NORTH CAROLINA THROUGH TUESDAY MORNING...PARTICULARLY ALONG AND NORTH OF THE INTERSTATE 85 CORRIDOR WHERE THE GREATEST ACCUMULATIONS OF SNOW AND SLEET WERE OBSERVED. * IMPACTS...AN ELEVATED RISK OF MOTOR VEHICLE ACCIDENTS...INJURIES AND DEATHS DUE TO A PROLONGED PERIOD OF HAZARDOUS TRAVEL CONDITIONS ASSOCIATED WITH LINGERING SNOW...SLEET AND ICE ON AREA ROADWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... UNNECESSARY TRAVEL IS DISCOURAGED...ESPECIALLY DURING THE OVERNIGHT HOURS. IF YOU ABSOLUTELY MUST DRIVE...SLOW DOWN...LEAVE PLENTY OF FOLLOWING DISTANCE...AND EXERCISE EXTREME CAUTION... PARTICULARLY AT INTERSECTIONS AND ON HIGHWAY ONRAMPS AND OFFRAMPS WHERE ACCIDENTS ARE MORE LIKELY TO OCCUR. && $$ NCZ011-027-028-042-043-073>078-083>086-088-089-091030- /O.CON.KRAH.WW.Y.0002.000000T0000Z-170110T1700Z/ HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE- LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF...ROANOKE RAPIDS...NASHVILLE...AVENTON... RED OAK...SHARPSBURG...SPRING HOPE...ROCKY MOUNT...SMITHFIELD... CLAYTON...FLOWERS...SELMA...BENSON...COATS CROSSROADS... NEW HOPE...WILSON...ALBEMARLE...PLYLER...TROY...BISCOE... MOUNT GILEAD...PEKIN...BADIN LAKE...ELDORADO...SOUTHERN PINES... PINEHURST...ABERDEEN...EAGLE SPRINGS...SEVEN LAKES...CUMNOCK... GUM SPRINGS...SANFORD...TRAMWAY...DUNN...ANDERSON CREEK... TIMBERLAKE...DUNCAN...ERWIN...ANGIER...LILLINGTON...GOLDSBORO... WADESBORO...POLKTON...ROCKINGHAM...HAMLET...EAST ROCKINGHAM... LAUREL HILL...LAURINBURG...ANTIOCH...ASHLEY HEIGHTS...RAEFORD... ROCKFISH...SILVER CITY...FAYETTEVILLE...FORT BRAGG...CLINTON 952 AM EST SUN JAN 8 2017 ...A WINTER WEATHER ADVISORY FOR HAZARDOUS TRAVEL CONDITIONS REMAINS IN EFFECT UNTIL NOON EST TUESDAY... * LOCATION AND TIMING...TRAVEL WILL REMAIN DANGEROUS IN CENTRAL NORTH CAROLINA THROUGH TUESDAY MORNING...PARTICULARLY ALONG AND NORTH OF THE INTERSTATE 85 CORRIDOR WHERE THE GREATEST ACCUMULATIONS OF SNOW AND SLEET WERE OBSERVED. * IMPACTS...AN ELEVATED RISK OF MOTOR VEHICLE ACCIDENTS...INJURIES AND DEATHS DUE TO A PROLONGED PERIOD OF HAZARDOUS TRAVEL CONDITIONS ASSOCIATED WITH LINGERING SNOW...SLEET AND ICE ON AREA ROADWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... UNNECESSARY TRAVEL IS DISCOURAGED...ESPECIALLY DURING THE OVERNIGHT HOURS. IF YOU ABSOLUTELY MUST DRIVE...SLOW DOWN...LEAVE PLENTY OF FOLLOWING DISTANCE...AND EXERCISE EXTREME CAUTION... PARTICULARLY AT INTERSECTIONS AND ON HIGHWAY ONRAMPS AND OFFRAMPS WHERE ACCIDENTS ARE MORE LIKELY TO OCCUR. $$ VINCENT
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this wind chill advisory went out at Jan 8, 3:11 AM EST, 51 minutes earlier.
Area forecast discussion, Jan 8, 3:11 AM EST, 51 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 311 AM EST Sun Jan 8 2017 .SYNOPSIS... Arctic high pressure will build across the region through Monday night, then move off the coast Tuesday. A warm front will approach from the south late Wednesday and Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 245 AM Sunday... ...Bitterly cold through Monday night... A wind chill advisory will be issued for wind chill readings around zero through noon today in NW Piedmont and 0 to 5 degrees into the NE Piedmont. Winter Weather Advisories for ice and black ice continue in effect. Bitterly cold air will continue over the region today and tonight. It will be reinforced by a secondary cold frontal passage today. Even with full sunshine, highs today will hold in the 20s, except for lower 30s near the NC/SC border. The main hazard this this morning will be wind chill forecasts. Current projections indicate wind chill readings should range around zero at times through noon today, in the NW Piedmont including the Triad communities. NW winds at 10-15 mph with temperatures in the teens through noon expected. Wind chill values of 0 to 5 in the NE Piedmont including the Triangle area expected through noon, with actual temperatures reaching 20 by around noon. The strong high pressure (1042-1043 MB) will move overhead tonight. With plenty of snow expected on the ground (4+ inches) over much of the W-N Piedmont into the far northern Coastal Plain, the colder statistical guidance is preferred (which in this case is the GFS MOS - which has been indicating some sub-zero readings for several runs). A couple of caveats suggest forecasting a large range in lows tonight in the snow covered areas. There will be some melting along the south facing areas this afternoon, including around the official observing sites, and more importantly the fact that the official observing sites are at urban airport locations such as Greensboro, for example. Another may be some increase in high clouds late, but this should not be a factor. Expect rural areas to fall into the range of 5 below to zero, with most urban areas around 5 degrees. In areas to the south and east that have little snow cover - a blend of the guidance looks in order. Expect readings of 10-15 in the SE. See the record lows at the official sites below. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... As of 245 AM SUNDAY... Ample sunshine Monday will be slow to warm the potential record cold start in many areas. Winds will be light under the high pressure, yet highs should still only reach the upper 20s and lower 30s over the Triad and Triangle, and 36-37 or so in the FAY to GSB areas. Some increase in high clouds again expected by Monday night. This will aid in helping prevent exceptional radiational cooling to some extend (if there is enough of an increase). Also a light SW flow a top the surface will set up with a huge temperature inversion expected. Lows still may fall to 10 or lower in the snow covered areas, with teens to lower 20s SE. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 310 AM SATURDAY... The large pattern change from record cold to near record warmth is expected late week. Lows may stay above 50 by late week, a rise of 50 degrees for some! Very typical of LA NINA winters in our region. The pattern change to warmer will begin Tuesday, but may be slowed by thickening clouds a top the snow covered ground NW. Highs may stay in the 30s again Tuesday for the NW, but reach near 50 in the SE. The main warm front will lift up west of the Mountains mid-week with rain chances there. However, plenty of cloudiness and melting snow NW will temper the warming Wed-Thu - aided by warming overnight lows into the 40s and even 50s by Thu-Sat. Expect high temps Wednesday well range from around 50/lower 50s far NW to the lower to mid 60s SE. High temps Thursday and Friday look to be well above normal in the 60s, with possibly even some 70s. Questions return by Saturday depending on the timing of a back door cold front. For now will trend highs downward a bit, a lean more towards the ECMWF (which has show the back door cold front making into our area by at least Saturday for several consecutive runs). This yields high temps ranging from the upper 50s north to the lower to mid 60s south, with a low end chance/slight chance for some showers. && .AVIATION /06Z SUNDAY THROUGH THURSDAY/... As of 1230 AM Sunday... VFR conditions will continue with high pressure through Tuesday. Outlook: Return flow around the arctic high, once the high moves offshore late Tuesday, will yield a chance of low stratus and/or fog Wednesday morning. && .CLIMATE... Upcoming record daily minimum temperatures... Greensboro (KGSO) January 8...6 set in 2015 January 9...2 set in 1970 Raleigh/Durham (KRDU) January 8...7 set in 1970 January 9...0 set in 1970 Fayetteville (KFAY) January 8...13 set in 2015 January 9... 9 set in 1970 && .RAH WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until noon EST Tuesday for NCZ007>011- 021>028-038>043-073>078-083>086-088-089. Wind Chill Advisory Piedmont through noon today. && SYNOPSIS...MWS/Badgett NEAR TERM...Badgett SHORT TERM...Badgett LONG TERM...BSD/Badgett AVIATION...Badgett CLIMATE...RAH
Hazardous weather outlook, Jan 7, 3:57 PM EST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 357 PM EST SAT JAN 7 2017 NCZ007>011-021>028-038>043-073>078-083>086-088-089-081000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 357 PM EST SAT JAN 7 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. TRAVEL CONDITIONS WILL REMAIN TREACHEROUS TONIGHT IN MANY AREAS, AS CONSIDERABLE SNOW AND SLEET WILL STAY ON THE ROADS THROUGH TONIGHT, AND ANY WET AREAS ON THE ROADS WILL REFREEZE OVERNIGHT. WIND CHILL VALUES WILL PLUNGE INTO THE SINGLE DIGITS TONIGHT, DROPPING TO AS LOW AS MINUS 5 TO PLUS 5. ANYONE OUT TODAY IS ENCOURAGED TO DRESS WARMLY, COVERING ALL EXPOSED SKIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. VERY COLD TEMPERATURES WILL KEEP ROADS AND SIDEWALKS SNOWY AND ICY THROUGH AT LEAST TUESDAY MORNING. WIND CHILLS WILL STAY IN THE TEENS SUNDAY, AND WILL AGAIN DROP TO THE MINUS 5 TO PLUS 5 RANGE SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Wind Chill Advisories in North Carolina, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.